California, 2010Tornado in California, March 8, 2010
March 8, 2010 · NWS STO · 1 event in 1 county or zone
Scattered showers and thunderstorms developed in the afternoon. A tornado was reported in the town of Chrome, Glenn County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed in the afternoon. A tornado was reported in the town of Chrome, Glenn County. This tornado damaged the roof of a barn. A funnel cloud was sighted near Cottonwood. Thunderstorms also dropped small hail and locally heavy rain over many locations in the northern Central Valley and into the Motherlode.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 8, 4:15 PM PST, 10 minutes earlier.
Area forecast discussion, Mar 8, 4:15 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
415 PM PST MON MAR 8 2010
.DISCUSSION...
THE CORE OF AN UPPER LEVEL LOW IS NOW OVER NORTHERN CALIFORNIA
TOUCHING OFF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. THIS
SYSTEM ORIGINATES FROM THE GULF OF ALASKA AND IS QUITE COLD...WITH
500 MB TEMPERATURES AROUND -33 C. SNOW LEVELS AT THE COLFAX PROFILE
ALONG INTERSTATE 80 SHOW SNOW LEVELS AROUND 3600 FEET. CAL TRANS
WEBCAM AT DUTCH FLAT AT AROUND 3200 FEET SHOWS SOME LIGHT SNOW. WEST
TO EAST SURFACE GRADIENT BETWEEN SFO AND RNO NOW 10.3 MB. THIS IS
CREATING BREEZY CONDITIONS OVER THE DELTA AND SOUTHERN SACRAMENTO
VALLEY...WITH SOUTHWESTERLY GUSTS UP TO 30 MPH POSSIBLE INTO THIS
EVENING. WINDS ACROSS THE AREA ARE VERY VARIABLE IN DIRECTION. LOCAL
CONVERGENCE ZONES HAVE SET UP PROMOTING CONVECTIVE DEVELOPMENT IN
SEVERAL AREA. ONE OF THESE IS NEAR PASKENTA/NEWVILLE IN BETWEEN
TEHAMA AND GLENN COUNTIES WHERE ONE OF THE STRONGER STORMS IS NOW
DEVELOPING.
THE LOW WILL TRACK ACROSS SOUTHEASTWARD THROUGH NORTHERN CALIFORNIA
THIS EVENING. THE COLD AIR ALOFT WILL CONTINUE TO BRING INSTABILITY
SHOWERS AND ISOLATED THUNDERSTORMS OVER THE VALLEY AND INTO THE
FOOTHILLS. THERE HAVE BEEN NUMEROUS REPORTS OF SMALL HAIL IN THE
AREA...GENERALLY PEA SIZE BUT IN SOME CASES WHITENING THE GROUND AND
ACCUMULATING TO 3 QUARTERS OF AN INCH. THIS WILL DECREASE BY AROUND
MIDNIGHT WITH SNOW SHOWERS REMAINING OVER THE NORTHERN SIERRA
THROUGH THE NIGHT. SNOW LEVELS WILL DROP QUITE A BIT AFTER
MIDNIGHT...BELOW 2000 FEET...BUT THE PRECIPITATION WILL BE MOSTLY
OVER WITH JUST LIGHT SNOW/FLURRIES EXPECTED. CONVECTIVE SNOW SHOWERS
TONIGHT WILL BRING 2 TO 4 INCHES OF SNOW TO THE HIGHER MOUNTAINS
ALTHOUGH LOCALLY HIGHER IS POSSIBLE IN HEAVIER SHOWERS.
CLEARING WILL OCCUR OVERNIGHT BEHIND THE DEPARTING LOW. THIS ALONG
WITH LIGHT WINDS AND THE COLD AIRMASS WILL BRING THE POTENTIAL FOR
FROST. HOW QUICKLY THE SKIES CLEAR AND HOW NORTHERLY WINDS DROP OFF
WILL BE MAJOR FACTORS IN HOW COLD TUESDAY MORNING LOWS ARE. CURRENT
VALLEY FORECAST CONTINUES TO FOR UPPER TO LOWER 30S OVER THE VALLEY
SO A HARD FREEZE IS NOT EXPECTED.
TUESDAY WILL BE DRIER AS A SHORTWAVE RIDGING IS OVER THE AREA. A
COLD SHORTWAVE FROM THE GULF OF ALASKA MOVES THROUGH TUESDAY NIGHT
INTO WEDNESDAY. THIS SYSTEM IS WETTER THAN THE CURRENT SYSTEM AND
COULD DROP ADVISORY LEVEL SNOW IN THE MOUNTAINS. SNOW LEVELS WILL
DROP BELOW 3000 FEET SO THERE IS THE POTENTIAL FOR AN INCH OR TWO
INTO THE NORTHEAST FOOTHILLS AND MOTHERLODE.
DRY WEATHER RETURNS FOR THURSDAY WITH DRY CONDITIONS AND SEASONABLY
WARM TEMPERATURES AS UPPER LEVEL RIDGE EXTENDS EASTWARD OVER THE
REGION. HIGHS IN THE MID TO UPPER 60S IN THE VALLEY WELL BE SEVERAL
DEGREES ABOVE AVERAGE...WHICH HAS NOT BEEN VERY COMMON THIS SPRING.
&&
.EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)...
THE MODELS ARE IN GOOD AGREEMENT ON A RATHER STRONG TROUGH IMPACTING
NRN CAL FRIDAY AND SATURDAY BRINGING A CHANCE OF PRECIP. THE GFS
SHOWS THE TROUGH JUST AFFECTING OUR REGION WHILE THE ECMWF INDICATES
A STRONGER TROUGH DIGGING A BIT FARTHER SOUTH INTO THE SAN JOAQUIN
VALLEY. SO HAVE KEEP ABOVE CLIMO POPS. SUNDAY AND MONDAY DRY OUT
AND TEMPS WARM UP AS BROAD RIDGING DOMINATES.
&&
.AVIATION...
CD FNT MOVG THRU THIS AFTN FLWD BY UPR LOW THIS EVE. FOR CNTRL
VLY...MNLY VFR EXC SCT MVFR/IFR IN SHWRS WITH ISOLD TSRA AND SMALL
HAIL POSS THRU 12Z TUE. LCL SLY SFC WND GSTS TO ARND 30 KTS TIL 05Z.
FOR NRN/CSTL MTNS...MNLY VFR EXC SCT IFR/LIFR IN SHWRS WITH POSS
SMALL HAIL. SN/FZ LVLS 020-030 AMSL OVNGT. LCL WLY SFC WND GSTS 30
TO 40 KTS VRG TO NLY OVNGT. FOR W SLPS SIERNEV...WDSPRD MVFR/IFR
WITH LCL LIFR IN SNOW SHWRS THRU 12Z TUE. LCL S-SW SFC WND GSTS
30-40 KTS.
&&
.STO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Mar 8, 5:10 AM PST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
510 AM PST MON MAR 8 2010
CAZ013>019-063-064-066>069-091500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
510 AM PST MON MAR 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
A COLD LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION TODAY WITH
SCATTERED SHOWERS AND A FEW THUNDERSTORMS EXPECTED OVER THE VALLEY
WITH SNOW SHOWERS ACROSS THE HIGHER TERRAIN. SOME OF THE HEAVIER
SHOWERS AND THUNDERSTORMS THIS AFTERNOON MAY BE ACCOMPANIED BY SMALL
HAIL. ACCUMULATING SNOW IS EXPECTED ACROSS MUCH OF THE HIGHER
TERRAIN INTO EARLY THIS EVENING...HOWEVER AMOUNTS ARE EXPECTED TO
MOSTLY BE UNDER 6 INCHES.
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
A SIMILAR SYSTEM TO TODAY/S IS EXPECTED TO MOVE THROUGH THE REGION
TUESDAY NIGHT AND WEDNESDAY FOLLOWED BY A POTENTIALLY MORE
SIGNIFICANT SYSTEM LATER FRIDAY INTO SATURDAY...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Mar 8, 1:22 PM PST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
122 PM PST MON MAR 8 2010
CAZ015-016-066-068-082215-
TEHAMA CA-SHASTA CA-BUTTE CA-GLENN CA-COLUSA CA-
122 PM PST MON MAR 8 2010
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME NORTHEASTERN COLUSA COUNTY IN CENTRAL CALIFORNIA
EASTERN GLENN COUNTY IN NORTHERN CALIFORNIA
NORTHERN BUTTE COUNTY IN NORTHERN CALIFORNIA
SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA
EASTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA
UNTIL 215 PM PST
AT 116 PM PST...LOCAL LAW ENFORCEMENT AND THE PUBLIC HAVE REPORTED
SCATTERED THUNDERSTORMS PRODUCING PEA SIZED HAIL FROM EASTERN TEHAMA
AND GLENN COUNTIES AND WESTERN BUTTE COUNTY...MOVING NORTHEAST AT 15
MPH.
PEA SIZED HAIL IS ACCUMULATING UP TO AN INCH IN THICKNESS ON THE
GROUND. HAIL UP TO ONE-HALF INCH IN DIAMETER MAY ALSO OCCUR WITH
THESE STORMS IF THEY INTENSIFY.
LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL TEHAMA COUNTY...
RURAL NORTHWESTERN BUTTE COUNTY...
RURAL NORTHERN BUTTE COUNTY...
RURAL EASTERN TEHAMA COUNTY...
RURAL SOUTHERN SHASTA COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4078 12185 3975 12136 3935 12201 4024 12234
TIME...MOT...LOC 2116Z 229DEG 17KT 3996 12208
JCLAPP
Tornado, Glenn
- When
- March 8, 4:25 PM PST to 4:30 PM PST
- Where
- Glenn County, Chrome
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 20 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.730, -122.550
A rancher observed a tornado passing along a road, over a pond and then through a barn. A storm survey was done at the site, with the tornado rated as an EF0. The main damage was the roof of the barn was peeled back. A small trailer also suffered minor damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in U.S. Virgin Islands, March 8, 20102 deaths · 1 event
- Tornadoes and Hail in Oklahoma, March 8, 2010$1.0 million · EF2 · 4 events
- Debris Flow in Colorado, March 8, 2010$1.0 million · 1 event
- Flooding in Nebraska, March 8 to 15, 2010$260,000 · 10 events
- Damaging Wind and High Wind in Texas, March 8, 20101 injured · $3,000 · 65 kt wind · 5 events
- High Wind and Frost and Freeze in California, March 8 to 11, 2010$2,000 · 54 kt wind · 10 events
- Blizzard and Heavy Snow in Alaska, March 8 to 9, 201065 kt wind · 9 events
- Wildfire in Alabama, March 8, 20101 injured · $3,000 · 1 event
- Dense Fog in Wisconsin, March 8 to 12, 20106 events
- Heavy Snow in New Mexico, March 8 to 9, 20105 events
- Dense Fog in Minnesota, March 8 to 13, 20104 events
- High Wind in Texas, March 8 to 10, 201064 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218977.